Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 324, NWS Des Moines, IA

September 6, 2001Boone County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 6, 2001, 2:43 PM CDT for Boone County, Story County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 6, 2001, 2:43 PM CDT (19:43 UTC)
Expired
Sep 6, 2001, 3:30 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Boone County, IA, Story County, IA

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS53 KDMX 061943
SVRDSM
IAC015-169-062030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOONE COUNTY IN CENTRAL IOWA
  WESTERN STORY COUNTY IN CENTRAL IOWA

* UNTIL 330 PM CDT

* AT 240 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF BOONE...OR ABOUT 29 MILES
  NORTH OF DES MOINES...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR AMES AROUND 300 PM
  NEAR GILBERT AT 310 PM 
  NEAR STORY CITY AROUND 320 PM

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.  SEEK 
A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4187 9397 4187 9357 4221 9338 4220 9390

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:32 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 6, 2:32 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT THU SEP 5 2001

MAIN FORECAST CHALLENGES ARE WITH TIMING OF PRECIPITATION AND HOW
MUCH COOL AIR ARRIVES WITH FROPA. AVN/META ARE SIMILAR IN TIMING
WITH FROPA SATURDAY AFTERNOON BUT AVN IS STRONGER WITH UPPER LEVEL
FEATURES. THUS IT SEEMS REASONABLE TO TAKE A BLEND OF THE AVN/META
FOR THE SHORT TERM FORECAST. STAYING WITH THE MRK IN THE EXTENDED
PERIODS.

TONIGHT THROUGH SUNDAY. FIRST WAVE EXITS CWA TONIGHT FROM SW TO NE.
SECOND WAVE ENTERS CWA LATE TONIGHT AFT 06Z FROM NW AND SLOWLY PUSHES
SOUTHEAST OVERNIGHT IN NC IA. ALSO SLOW MOVING COLD FRONT ENTERS CWA
FRI MORNING AND MOVES SOUTHEAST OF CWA ON SATURDAY NGT. PLENTY OF
MOISTURE AND DYNAMICS SO WENT WITH LIKELY WORDING THROUGH THIS
PERIOD. AFT FROPA UPR LVL WAVE AND DYNAMICS PUSH ACR CWA ON SUNDAY
SO WENT WITH SMALL POPS.

MONDAY THROUGH THURSDAY. GOING TO MAINTAIN A DRY PERIOD. CANADIAN
SFC HI PRES SYSTEM BUILDS ACR IA BEGINNING MONDAY AS UPPER TROUGH IS
EAST OF CWA. SOUTHERLY SURFACE FLOW RETURNS ON WEDNESDAY WITH NEXT
WAVE IN WESTERN PLAINS. BEST SYSTEM DYNAMICS REMAIN NORTHWEST U.S.
CONUS. HOWEVER WK DISTURBANCE IS PROGGED ACR NW IA WED NGT THRU
THURSDAY MORNING UNDER THE INFLUENCE OF LLJ SPEED CONVERGENCE...BUT
WILL NOT INTRODUCE POPS ATTM. TEMPS WL START OFF SLIGHTLY BELOW
NORMAL WITH SLOW WARMUP BEGINNING MIDWEEK. ESSENTIALLY HIGHS IN THE
70S WITH LOWER 80S WEST ON THURSDAY. LOWS MAINLY IN THE 50S WITH
SOME 40S POSSIBLE EARLY PORTION OF THE NEW WORK WEEK.

.DSM...NONE

KNOLLHOFF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:40 PM CDTTornado WarningDMXPolk30 min
Sep 6, 3:50 PM CDTTornado WarningDMXPolk30 min
Sep 6, 4:18 PM CDTSevere Thunderstorm WarningDMXStory42 min
Sep 6, 5:07 PM CDTSevere Thunderstorm WarningDMXGrundy38 min
Sep 6, 5:14 PM CDTSevere Thunderstorm WarningDMXBlack Hawk26 min
Sep 6, 6:10 PM CDTSevere Thunderstorm WarningDMXBremer25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.